PAD or RLS?

Hello everyone,
I could use some advice (once again) from all you knowledgeable women. I see my doctor on Wednesday the 14th, so am sending this out now so that I will be more informed when I go in. I have read up on both Peripheral Artery Disease and on Restless Leg Syndrome, but I still have questions. I have what I call aches in my legs and especially in my ankles. They ache all the time,not just at night and they get worse when I exercise. During the day if I am busy, they are a dull ache all day long, at night when I rest, they drive me nuts with the aching. I don't get that creepy crawly described for RLS, I just get the aching that isn't relieved by Tylenol.
I had an ultrasound done at my cardio doc about 6 weeks ago while I was home recovering from my double surgery - it wasn't bothering me as much then as it is now that I am active again. That came back normal. So, 2 days ago, I went to my primary and talked with her at length. She said it sounds more like PAD but the ultrasound was normal. So, she said, why don't we try medicinie for RLS, low dose. It is only .5 and you should know in a few days if it helps or not. Well, I have taken it twice now and it makes me fall asleep so I am not up all night with the aching legs but I wake up in the morning and the ache is still there. So I don't know if the med for RLS is actually working. I am confused and just want to feel better. Any ideas? and thanking you in advance if you read this!!!
Colleen

Report post

9 replies. Join the discussion

I have fibromyalgia. It also affects my calves, behind the knee and ankles. Try some OTC Aleve 2 a day and see if that works. I ache all the time and take Naprosyn 500 once a day. If I didn't I wouldn't be able to walk.

Report post

Thank you for responding. I have been told not to take Aleve, Motrin etc, with my heart meds, only tylenol and that doesn't work very well. But thank. I will ask the cardio doc on Wed. It's ok for you to take those with your heart meds?

Report post

Thank you for responding. I have been told not to take Aleve, Motrin etc, with my heart meds, only tylenol and that doesn't work very well. But thank. I will ask the cardio doc on Wed. It's ok for you to take those with your heart meds?

Report post

I have been on the medicine for RLS 3 nights in a row and basically, it knocks me out and I sleep all night but have no idea if it is helping with the leg aches. I wake up the next morning and still have them, so I am thinking it is not. Anyone else with experience on this? Thank you?

Report post

Hi Colleen, just curious, did you try stopping the statin?
Lidia xx

Report post

Hi Lidia,
I have been off Lipitor since December. At first I thought it was because of the Lipitor but I was home recuperating from major surgery and was basically doing nothing but resting. As soon as I started back up with activities, walking, etc. it all came back. I have not gone back on any statins yet at all.
Thanks!
Colleen

Report post

Colleen, a mystery diagnosis.. let's see, I take Naprosyn which is prescription Aleve - 500 mgs once or twice a day for leg pain. So I don't see how Aleve can bother anyone at 200 mgs a day. Are you on Plavix? I'm not, so that may be the difference. I take an aspirin, 325 mgs a day too.

Report post

Yes, I am on Plavix. I just read in my medical book that calcium channel blockers can be a source of restless leg syndrome. I am on Verapamil also. My cardio doc has me off the aspirin because of the bruising. I see him Wednesday so will have lots of questions. What I read about RLS, I don't appear to have that, I don't have the symptoms they mention. I just have awful leg aches. thank you for responding. It always helps to get ideas from you all on here!!!
Colleen

Report post

Update - went to Cardio doc yesterday. He is taking me off the Plavix (previous post about bruising) because of the terrible bruises I had and just letting me take aspirin 1x a day. We will try that until my next nuclear stress test which is in August. Also, staying off the Lipitor until blood work in June to check my cholesterol.
As for the leg aches, he did some kind of tests and asked alot of questions and he wants me to see a neurologist to check for spinal stenosis? Anyone with experience with that? I don't think that is what I have, I think it is possible fibromyalgia but will a neurologist be able to test for that too?
So much going on, susupicious mass in my breast too, going for mammogram Friday.
All this while recovering from double surgery, I am somewhat depressed but it could be worse, so will get out of my funk and get on with it!
Colleen

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support WomenHeart

Help WomenHeart reach its goals and support people like yourself by making a donation today.

Donate to  WomenHeart

Discussion topics

Heart health links and resources


The SCAD Ladies Stand Up -- Read the special report

Community leaders

Disclaimer

The information provided by this online support network through WomenHeart: The National Coalition for Women with Heart Disease and Inspire is for general informational purposes only. The information is not intended to substitute for professional medical advice, diagnoses, or treatment. If you are ill, or suspect that you are ill, see a doctor immediately. In an emergency, call 911 or go to the nearest emergency room. WomenHeart: The National Coalition for Women with Heart Disease never recommends or endorses any specific physicians, products or treatments for any condition.